Alert archive / Indiana / River Flood Warnings in 2018

River Flood Warning 1, NWS Northern Indiana

January 12, 20185 counties in Indiana

NWS Northern Indiana issued this river flood warning at Jan 12, 2018, 3:17 PM EST for 5 counties in Indiana. It was in force for 44 hr.

The area

The outline as issued.

The facts

Issued
Jan 12, 2018, 3:17 PM EST (20:17 UTC)
Expired
Jan 14, 2018, 11:00 AM EST
In force
44 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Blackford County, IN, Huntington County, IN, Jay County, IN, Wabash County, IN, Wells County, IN

The radar

The Northern Indiana radar (KIWX), 68 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salamonie River near Warren (WRNI3). The gauge peaked at 12.31 ft at Jan 12, 2018, 3:00 PM EST.

actionminormoderate101501/1201/1301/1401/15
Action stage
10 ft
Minor stage
12 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03324300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

198 
WGUS43 KIWX 122017
FLWIWX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Northern Indiana
317 PM EST Fri Jan 12 2018

...The National Weather Service in Northern Indiana has issued a 
Flood Warning for the following rivers...

  Salamonie River below Warren affecting Blackford...Huntington...
  Jay...Wabash and Wells Counties

.Heavy rain overnight has led to minor rises on area rivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive vehicles through flooded areas. The water may be too deep
to allow safe passage. Never allow children to play in or near flood 
waters. Stay tuned to NOAA Weather Radio or local media for further 
statements and updated forecasts.

Detailed river forecasts and more information can be found on the 
internet at www.weather.gov/iwx under Rivers and Lakes. 

All times are in Eastern Time. This statement will be updated in 
about 24 hours or sooner if necessary.

&&

INC009-069-075-169-179-132017-
/O.NEW.KIWX.FL.W.0001.180112T2017Z-180114T1600Z/
/WRNI3.1.ER.180112T1926Z.180113T0600Z.180113T1600Z.NO/
317 PM EST Fri Jan 12 2018

The National Weather Service in Northern Indiana has issued a 

* Flood Warning for 
  The Salamonie River below Warren
* until Sunday morning.
* At 3 PM Friday the stage was 12.2 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river will rise to crest near 13.0 feet around  1 AM
  Saturday January 13 and fall below flood stage around 11 AM 
  Saturday January 13.
* At 12.0 feet...The river reaches flood stage with minor flooding of
  low agricultural land and roads nearest the river. 

&&

LAT...LON 4080 8570 4082 8562 4069 8541 4067 8544
      4075 8565                       

$$
1 follow-up statement
244 
WGUS83 KIWX 130116
FLSIWX


Flood Statement
National Weather Service Northern Indiana
816 PM EST Fri Jan 12 2018

...The Flood Warning is cancelled for the following rivers...
 
  Salamonie River below Warren affecting Blackford...Huntington...
  Jay...Wabash and Wells Counties
 
This will be the last statement for this high water event.

INC009-069-075-169-179-130146-
/O.CAN.KIWX.FL.W.0001.000000T0000Z-180114T1600Z/
/WRNI3.1.ER.180112T1926Z.180112T2030Z.180112T2034Z.NO/
816 PM EST Fri Jan 12 2018

The Flood Warning is cancelled for
  The Salamonie River below Warren
* At 8 PM Friday the stage was 9.0 feet
* Flood stage is 12.0 feet.
* The river fell below flood stage Friday afternoon.
* Forecast...The river will fall to near 9.4 feet around  1 AM 
  Saturday January 13.

&&

LAT...LON 4080 8570 4082 8562 4069 8541 4067 8544
      4075 8565                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Jan 12, 12:28 PM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 12, 12:28 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1228 PM EST Fri Jan 12 2018

.SYNOPSIS...
Issued at 1015 AM EST Fri Jan 12 2018

A wintry mix of snow, sleet, and freezing rain will transition
from west to east to all snow through late morning. Light to
moderate snow will continue through early evening for locations
east of interstate 69, but areas to the west of the interstate
will see snow end by early afternoon. Temperatures will continue
to fall into the 20s through the day. Lows tonight will be in the
single digits and teens. Otherwise, lake effect snow will develop
in the northwest this afternoon and continue overnight. Elsewhere,
expect snow to end. For this weekend and next week, we'll see
continued cold and several chances for snow.

&&

.UPDATE...
Issued at 1015 AM EST Fri Jan 12 2018

The forecast looks to be on track as of 1515Z, with snow reported
across the northwest and central CWA (roughly along/west of I
69). Areas further east of I 69 are still reporting a mixture of
snow, sleet, and freezing rain per latest AWOS observations and
weather spotters. Thank you to those who have been giving us such
frequent reports this morning-it really is invaluable and we
appreciate it.

As for temps, we're seeing temps in the mid-upper 20s in the NW, and
the low 30s in our far eastern CWA, with only a few far eastern
observations reporting temps of 33-34 degrees. Expect temps to
continue to fall through the day.  Northerly winds have gusted at
times to 30-35 mph in our far northwest, and expect gusts around 30
mph through the afternoon as we are able to mix slightly better.

Lake effect signals are already popping up north of our CWA, with
convective rolls observed in light radar signatures. Expect a single
band to develop today, impacting mainly the Indiana counties along
the lakeshore. Dry air looks to limit any significant accumulations,
but we'll go more into that for the next update. Otherwise, light to
moderate system snow will continue for mainly the central/eastern
areas, gradually tapering off from west to east through this
evening.

Until then, roads will be slick and snow covered, with minor ice
accumulations still expected in areas that have yet to change over
to snow. Light to moderate snow continues in many areas. If you must
travel, drive slow on ice and snow!

&&

.SHORT TERM...(Today and Tonight)
Issued at 429 AM EST Fri Jan 12 2018

...Winter Weather Advisory Continues...

Several challenges to short term forecast this morning. Main cold
front was just exiting our eastern area at 09z. Drastic temperature
change across the area as Lima was still in the lower 50s while
Monticello was down to mid 20s at 09z. Shallow arctic air was
undercutting warmer air aloft but eastward movement has been slowing
overnight. Last several runs of Hires guidance has been showing this
with temperatures in the far east not expected to fall to freezing
until between 14z and 16z. By the time this occurs, deeper cold
wedge will be arriving and low level thermal profiles begin to
cool quickly as southern stream wave deepens and pulls colder air
in mid to late morning. This looks to result in far less freezing
pcpn over the eastern half of the area with a later transition
from rain to sleet then snow with only a brief period of freezing
rain possible as this occurs.

Farther west, have already seen several reports of snow and UP
(which is likely sleet) in observations. Of main concern in the
near term is large area of precipitation moving north through
eastern IL and western IN that earlier model runs did not pick up
on. Latest runs of HRRR and RAP as well as 06z NAM show impressive
QPF with this deformation axis/fgen band moving into southwest
CWA before 12z and spreading northeast. Have used a blend of hires
and WPC QPF to account for this which leads to a bit more
snow/sleet in the west this morning than previous forecast. This
area will need to be watched closely as 07z hires guidance showed
QPF over a half inch but likely contaminated by bright banding in
reflectivity output. GOES-16 showed an impressive short wave
across the deep south with moisture plume streaming north into our
area and responsible for the uptick in pcpn returns and QPF.

Temperatures expected to continue falling through the day. Have used
a blend of consshort and HRRR for hourly temperatures and highs
for the day have already been reached. Have used the RAP for our
MaxTwaloft grids with some manual adjustments based on report
locations of snow, sleet and rain. This coupled with the hires sfc
temps have led to the changes in pcpn types and timing across the
local area.

&&

.LONG TERM...(Saturday through Thursday)
Issued at 429 AM EST Fri Jan 12 2018

With focus in the short term with ongoing weather, few changes to
latest blended guidance. Lake effect snow showers expected tonight
into Saturday over NW Indiana but expecting accums of just a couple
inches given transitory nature of band which should waver west then
back east. Flow quickly backs Sunday ahead of potent northern stream
clipper which will dive into the Great Lakes. Model trends have
shifted surface low track north slightly but still spreads light
snow into most of our area Sunday night into Monday. For now looks
like a general 1 to 3 inch event but will have to watch for further
deepening as NAM12 shows 1.5 PVU surface dropping down to around
500mb. Would expect this clipper to be moisture starved in wake of
current system but some enhancement off of lake possible. A rather
decent lake effect event is possible Monday night into Tuesday
with possibility of another Type VI setup as an east-west surface
trough drops south lending to potential mesoscale low development
over the central part of the lake Monday night. Low level flow in
wake of this feature becomes northerly suggesting a trailing
single band possible. Models show various wind directions and
trajectories so confidence low right now in where this feature
will come onshore and best chances for accumulations will occur.
Bumped pops into high chance/low likely category for now across
most of the NW.

Very cold temperatures to continue for much of the week but next
moderating trend looks to be on the horizon by late week into next
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1228 PM EST Fri Jan 12 2018

Conditions will slowly improve through the afternoon as precip
shield shifts southeast and drier air continues to advect into the
area. Anticipate VFR by early evening at both TAF sites. Strong
northerly winds will continue through the evening but will
gradually subside. Lake effect snow and lower ceilings will impact
KSBN tomorrow but best chances appear to be just outside this TAF
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 7 PM EST this evening for INZ007-
     009-018-025>027-032>034.

     Winter Weather Advisory until 1 PM EST /noon CST/ this afternoon
     for INZ003>006-008-012>017-020-022>024.

MI...Winter Weather Advisory until 7 PM EST this evening for MIZ080-
     081.

     Winter Weather Advisory until 1 PM EST this afternoon for
     MIZ077>079.

OH...Winter Weather Advisory until 7 PM EST this evening for OHZ001-
     002-004-005-015-016-024-025.

LM...Small Craft Advisory until 4 AM EST Saturday for LMZ043-046.

&&

UPDATE...MCD
SYNOPSIS...MCD
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jan 12, 5:03 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
503 AM EST Fri Jan 12 2018

INZ003>009-012>018-020-022>025-032-MIZ077>081-131015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Grant-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-
503 AM EST Fri Jan 12 2018 /403 AM CST Fri Jan 12 2018/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Freezing rain, sleet and snow will change to all snow this morning.
Ice accumulations around a tenth of an inch are possible while snow
and sleet accumulations of 1 to 3 inches can be expected. Falling
temperatures into the teens and lower 20s can be expected today with
wind chills to around zero late this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Lake effect snow showers may produce a few inches of snow Saturday. A
clipper system will likely bring 1 to 3 inches of snow Sunday night
and Monday followed by more lake effect snow.

Recent melted snow and possible ice jams may result in increasing
river levels.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any mixed precipitation and snowfall will be
appreciated through the weekend.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ026-027-033-034-OHZ001-002-004-005-015-016-024-025-131015-
Wells-Adams-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
503 AM EST Fri Jan 12 2018

This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.

.DAY ONE...Today and Tonight

Rain will change over to a brief period of freezing rain, then sleet
and finally to snow through the morning hours. Snow and sleet
accumulations of 1 to 3 inches are expected along with a glaze to one
tenth of an inch of ice accumulation. Precipitation will diminish
late this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A clipper system will likely bring 1 to 3 inches of snow Sunday
night and Monday. It will remain cold through most of next week.

Recent melted snow and possible ice jams may result in increasing
river levels.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of any mixed precipitation and snowfall will be
appreciated through the weekend.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-131015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
503 AM EST Fri Jan 12 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft expected at times through the
period.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Jan 12, 11:20 AM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1120 AM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     SNOW             LAGRANGE                41.64N 85.42W
01/12/2018  M2.5 INCH        LAGRANGE           IN   BROADCAST MEDIA

            STORM TOTAL AS OF 11AM.

&&

GH
Local storm report, Jan 12, 1:36 PM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
136 PM EST FRI JAN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             2 N NORTH WEBSTER       41.36N 85.70W
01/12/2018  M1.1 INCH        KOSCIUSKO          IN   OFFICIAL NWS OBS

            STORM TOTAL.

&&

GH

Nearby

River Flood Warnings in Indiana, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.